Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 59, NWS Bismarck, ND

September 14, 2025McHenry County, North Dakota

NWS Bismarck, ND issued this tornado warning at Sep 14, 2025, 7:04 PM CDT for McHenry County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2025, 7:04 PM CDT (00:04 UTC)
Expired
Sep 14, 2025, 7:45 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 9 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 7:20 PM CDTTORNADO1 S Granville, ND
Sep 14, 7:44 PM CDTFUNNEL CLOUD10 E Deering, NDMember of the public reported a funnel cloud 10 miles north of Granville. Has since dissipated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 1:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WFUS53 KBIS 150004
TORBIS
NDC049-150045-
/O.NEW.KBIS.TO.W.0059.250915T0004Z-250915T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
704 PM CDT Sun Sep 14 2025

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern McHenry County in north central North Dakota...

* Until 745 PM CDT.

* At 704 PM CDT, a tornado producing storm was located 6 miles
  southeast of Granville, or 25 miles east of Minot, moving north at
  25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Granville around 715 PM CDT.

Other locations impacted by this tornadic thunderstorm include Simcoe
and Bantry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4815 10049 4810 10091 4848 10106 4863 10106
      4863 10048
TIME...MOT...LOC 0004Z 169DEG 22KT 4820 10074 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MDJ
2 follow-up statements
123 
WWUS53 KBIS 150022
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
722 PM CDT Sun Sep 14 2025

NDC049-150045-
/O.CON.KBIS.TO.W.0059.000000T0000Z-250915T0045Z/
McHenry ND-
722 PM CDT Sun Sep 14 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
NORTHWESTERN MCHENRY COUNTY...

At 721 PM CDT, a confirmed tornado was located over Granville, or 20
miles east of Minot, moving northwest at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. At 718 PM CDT TORNADO 
         was reported south of Granville.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern McHenry County, including the following locations...
Bantry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4822 10049 4815 10093 4848 10106 4863 10106
      4863 10048
TIME...MOT...LOC 0021Z 150DEG 23KT 4827 10085 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MDJ
318 
WWUS53 KBIS 150043
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
743 PM CDT Sun Sep 14 2025

NDC049-150053-
/O.EXP.KBIS.TO.W.0059.000000T0000Z-250915T0045Z/
McHenry ND-
743 PM CDT Sun Sep 14 2025

...THE TORNADO WARNING FOR NORTHWESTERN MCHENRY COUNTY WILL EXPIRE AT
745 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for north central
North Dakota.

&&

LAT...LON 4822 10049 4815 10093 4848 10106 4863 10106
      4863 10048
TIME...MOT...LOC 0043Z 169DEG 22KT 4839 10089 

$$

MDJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 14, 2:59 PM CDT, 4 hours 5 minutes earlier. Its key messages:

  • Tornado threat through much of North Dakota continues through this evening.
  • Shower and thunderstorm chances continue through much of the week.
  • Highs mostly in the 70s through Tuesday, then cooling into the 60s by the end of the work week.
Area forecast discussion, Sep 14, 2:59 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
259 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Tornado threat through much of North Dakota continues through
  this evening.

- Shower and thunderstorm chances continue through much of the
  week.

- Highs mostly in the 70s through Tuesday, then cooling into
  the 60s by the end of the work week.

&&

.DISCUSSION...
Issued at 231 PM CDT Sun Sep 14 2025

Surface low now lifting northward, centered between Pierre and
Mobridge, SD, with warm front wrapping into the north side of
the low. Broad area of showers and storms have developed over
south central into southwest North Dakota. In this vicinity,
more low-level SRH rich air in the vicinity of the warm front
will bring a tornadic threat. This has been confirmed by
multiple tornadoes that have already occurred over far south
central North Dakota. There also is a limited large hail/wind
threat. Another great concern given the moisture rich
environment is heavy rain, thus the potential for flooding. The
threat for the severe weather continues into this evening before
dissipating.

System will meander north through the night. Models still show
a bit of timing uncertainty with the departure of the low into
Canada on Monday, now generally sometime in the afternoon/early
evening. This keeps high chances for showers but comparatively
lower chances for thunderstorms in the forecast on Monday,
decreasing from south to north in the afternoon through the
evening. Not long after the departure of the low late Monday,
another wave deepening over the Northern Rockies will begin
sending DCVA into the region on Tuesday, which keeps a 20 to 40
percent chance of rain in the forecast. Guidance then shows
another shortwave digging down from Canada on Wednesday. This
wave is likely to bring a cooler air mass into the region, which
may hold through the end of the week as the wave interacts with
the other aforementioned wave and meanders around the Upper
Midwest. The NBM maintains a 30 percent chance of rain on
Wednesday, followed by only a 20 percent chance Thursday through
Saturday.

For Monday and Tuesday, high temperatures are mostly expected
to be in the 70s, though parts of southwest and south central
North Dakota could stay in the mid to upper 60s should it rain
most of the day. Ensembles then show a distinct cool down for
the second half of the week, with highs mostly in the 60s
Thursday through Saturday. Forecast lows tonight remain closer
to summertime values of mid 50s to lower 60s, then gradually
cool to around 45 to 50 for the second half of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 110 PM CDT Sun Sep 14 2025

Periods of showers and thunderstorms, along with lingering low
level clouds, will bring widespread MVFR to IFR conditions
today. Winds will also be light and variable today. A few storms
today may be strong to severe. Tonight, showers with a few
thunderstorms may linger across much of the area along with some
lower clouds. Widespread MVFR conditions are expected, with some
IFR conditions possible. These same conditions may then continue
into Monday morning. Southerly winds will be found across the
eastern half of the state tonight into Monday, with westerly
winds in the west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...JJS/Anglin/Hollan
AVIATION...Anglin
Hazardous weather outlook, Sep 14, 3:10 PM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
310 PM CDT Sun Sep 14 2025

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-152015-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
310 PM CDT Sun Sep 14 2025 /210 PM MDT Sun Sep 14 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this afternoon and
early evening. Potential hazards include hail up to the size of
quarters, damaging winds up to 60 mph, and tornadoes. Excessive
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and rain amounts
to the National Weather Service by calling 1-800-247-0212 or on
our social media pages.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-152015-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
310 PM CDT Sun Sep 14 2025 /210 PM MDT Sun Sep 14 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and early evening. The probability for severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and rain amounts
to the National Weather Service by calling 1-800-247-0212 or on
our social media pages.

In the hours before

Local storm report, Sep 14, 6:12 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
612 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tornado          6 E Krueger Lake        47.77N 100.37W
09/14/2025                   Sheridan           ND   Storm Chaser

            Storm chaser reports new large multi vortex
            tornado.

&&

JAA
Local storm report, Sep 14, 6:20 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
620 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tornado          1 NNE Butte             47.85N 100.66W
09/14/2025                   McLean             ND   Storm Chaser

            Storm chaser report tornado near Butte.
            Tornado started around 506 PM southwest of
            Butte.

&&

JAA
Local storm report, Sep 14, 6:21 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
621 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tornado          1 NNE Butte             47.85N 100.66W
09/14/2025                   McLean             ND   Storm Chaser

            Corrects previous tornado report from 1 NNE
            Butte. Storm chaser report tornado near
            Butte. Tornado started around 606 PM CDT
            southwest of Butte.

&&

JAA
Local storm report, Sep 14, 6:25 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
625 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tornado          5 WSW Krueger Lake      47.75N 100.61W
09/14/2025                   McLean             ND   Storm Chaser

            Storm chaser reports large wedge tornado in
            progress.

&&

JAA
Local storm report, Sep 14, 6:50 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
650 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Tornado          3 W Karlsruhe           48.09N 100.68W
09/14/2025                   McHenry            ND   Storm Chaser

            Storm chaser reports rain wrapped tornado
            continues. Location estimated based on
            radar.

&&

JAA
Local storm report, Sep 14, 6:59 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
659 PM CDT Sun Sep 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     Rain             4 ESE Turtle Lake       47.49N 100.82W
09/14/2025  M3.00 Inch       McLean             ND   Public

            Storm total. ARB Observer.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:17 PM CDTSpecial Weather StatementBISFoster, Stutsman, Wells28 min
Sep 14, 7:18 PM CDTAreal Flood AdvisoryBISStutsman2 hr
Sep 14, 7:58 PM CDTAreal Flood AdvisoryBISBottineau6 hr
Sep 15, 12:58 AM CDTDense Fog AdvisoryBISBurke, Divide, Mountrail, Williams9 hr

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.